/ /

  • linkedin
  • Increase Font
  • Sharebar

    Observations may provide evidence of systemic effect of anti-VEGF therapy

    About one-half of patients had significant reduction in DME of more than 50 ?m in fellow eye

     

    Take-Home Message: Intravitreal aflibercept may be associated with systemic effects based on an observable reaction in the fellow eyes of patients with diabetic macular edema.

     

     

    Santa Barbara, CA—Aflibercept (Eylea, Regeneraon) administered intravitreally may be associated with systemic effects based on an observable reaction in the fellow eyes of patients with diabetic macular edema (DME), according to Robert L. Avery, MD.

    The reduction in DME in the fellow eyes exceeded 50 μm in almost half of the patients, a reduction that exceeds a routine variation.

    The serum levels of three major intravitreally administered anti-vascular endothelial growth factor (VEGF) drugs—ranibizumab (Lucentis, Genentech); bevacizumab (Avastin, Genentech); aflibercept—differ when measured 1 and 3 months after monthly injections. Bevacizumab was found to have the highest serum level followed by aflibercept and ranibizumab.

    “There was about a 70-fold difference in the area under the curve with bevacizumab compared with ranibizumab regarding systemic exposure,” said Dr. Avery, who is in private practice in Santa Barbara, CA.

    Differences of opinion exist regarding the relevance of this finding, with some believing that the intravitreal doses of the drugs are too small to have a systemic effect, the good safety profiles of the drugs negate concern, and no fellow-eye effect has been observed.

    Fellow-eye effects

    However, fellow-eye effects have occurred. About a decade previously, when bevacizumab was used to treat proliferative vitreoretinopathy, the new vessels on the disc in the fellow eye stopped leaking about a week after treatment, Dr. Avery noted. The leakage resumed 2 weeks after treatment.

    “This caused me to consider that if this is a real effect, the doses must be much higher than needed to cause regression of the new vessels on the disc,” he said, and undertook an inverse dose response curve study.

    With 1/100 of the usual intravitreal dose, the new vessels on the disc stopped leaking. He also achieved the same effect with 1/200 of the dose.

    “A reason that a fellow-eye effect is not seen is that the pharmacokinetics of the drug varies,” he said.

    The Harbor Study reported a wide range in the levels of ranibizumab at a concentration measured 1 month after the last injection. At the time point because of the high therapeutic level of the drug still in patients, VEGF could be inhibited.

    Another reason that the fellow-eye effect may have been overlooked is that investigators are not evaluating the patients at the 1-week time point after treatment when the drug levels are highest.

    However, a number of case reports have described, for example, regression of edema in the fellow eye of a patient with uveitic cystoid macular edema after ranibizumab, regressed neovascularization of a disc in the fellow eye after treatment, and regressed scarring in the fellow eye after ranibizumab injection.

    The effects of bevacizumab treatment in the fellow eye also have been reported in patients treated for retinopathy of prematurity.

    The Comparison of AMD Treatment Trial (Ophthalmology. 2013;120:2035-2041) also hinted at an effect of treatment in the fellow eye, according to Dr. Avery, in that the fellow eyes without choroidal neovascularization (CNV) had a nonsignificant reduction in the incidence of CNV when treated with bevacizumab compared with ranibizumab.

    A mouse model also showed an effect of injecting bevacizumab in the fellow eye that was greater than the fellow-eye effect with ranibizumab.

    Variable effects

    Regarding DME, a large study of the fellow-eye effects by Bakbak and colleagues (Retina. 2009;29:20-26) showed a significant decrease in DME with bevacizumab, but not ranibizumab, which agreed with the pharmacokinetics of the drugs, Dr. Avery pointed out.

    Dr. Avery and colleagues performed a retrospective review of patients with bilateral DME. In this study, one eye of each patient was treated with 2.0 mg of aflibercept. The fellow eye had been untreated for 3 months before the start of the study. Investigators determined that significant effects would be a 50-μm decrease in the retinal thickness and at least a 10% decrease in the maximal thickness seen on optical coherence tomography.

    The study included 25 eyes, 12 eyes of which had a significant decrease in retinal thickness exceeding 50 μm and three eyes had an increase in the retinal thickness.

    Compared with 19 control patients with DME, “not nearly the same reduction in retinal thickness was seen and there clearly is variability in these patients with diabetes,” Dr. Avery said.

    He reported that the mean change in retinal thickness in the fellow-eye patients was 43 μm compared with 6 μm in the control group, a significant difference.

    Dr. Avery demonstrated the variable effects in patients, with subtle fellow-eye changes apparent as early as 1 day after treatment.

    “The meaning of decreased circulating VEGF levels related to systemic serious adverse effects after injection of anti-VEGF drugs is controversial,” he said.

    “In our small study of aflibercept, about half the patients had a significant reduction in DME of more than 50 μm in the fellow eye, which is beyond what is typically considered to be a routine variation,” Dr. Avery said. “These observations may provide evidence that there is a systemic effect associated with intravitreal aflibercept.”

     

     

     

    Lynda Charters
    Lynda Charters is a freelance medical writer.

    New Call-to-action

    0 Comments

    You must be signed in to leave a comment. Registering is fast and free!

    All comments must follow the ModernMedicine Network community rules and terms of use, and will be moderated. ModernMedicine reserves the right to use the comments we receive, in whole or in part,in any medium. See also the Terms of Use, Privacy Policy and Community FAQ.

    • No comments available

    Poll

    View Results